Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Savella- What to expect?

Lala329LLala329 Posts: 283
edited 06/11/2012 - 8:45 AM in Pain Medications
Hi guys,

I'm about to start on Savella, and was wondering if anyone could give me a heads up on what to expect. I took Cymbalta for about a year, but discontinued it a year ago.

I know starting the Cymbalta I threw up all the time and mood wise I felt incredibly flat for a few weeks. Is the Savella similar?? About how long did it take you to adjust to it (I know everyone is different.)? I'm doing the taper starter pack, and my doc said probably 3-4 weeks to adjust to it but even longer to get the full benefit.

Has anyone had good pain relief with this one? Or antidepressant type benefits? It looks like one of those you either love it or hate it type drugs...

My doc said it should be energizing to counteract some of the sedation that comes with narcotics, and that it should hopefully prevent any depression issues from being on the narcotics. He said it should also be better than the cymbalta for pain. I did get some pain relief on the Cymbalta, so I'm anxious to see what this new one will do. I hate being on multiple meds, but it sounds like this one could complement the narcotic well and might be worth a try.

After being on Cymbalta I'm very nervous about how rough this is going to be to start and stop-


  • Gosh, I hope not- if that's how Cymbalta was for you, it was definitely the wrong med for you! I never had that reaction from Cymbalta, which I've been on since long before my accident.

  • sunny1966ssunny1966 VIRGINIAPosts: 1,385
    I tried the Savella. I was really hopeful because my doctor said it was energizing too. It went well until I got to the last few days of the the titration pack and kept having chest pain. My GP said it wasn't the Savella but my PM doctor said that was a pretty common side effect especially when taken with Wellbutrin (which I take). I wish you luck with it and hope it works for you.

  • I started the Savella this week, and thought I'd update the thread for anyone interested.

    It has *not* been a pleasant transition, but I'm sticking with it because I know this type of med is notoriously hard to start and stop (although it's supposed to be easier than Cymbalta).

    I've had N/V, heart palpitations, sweating, and insomnia...I'm taking dose 2 pretty early in the day to try to avoid the insomnia, but it doesn't seem to make any difference.

    On the positive, I'm feeling very energized (haha, probably too energized!). Nothing yet for pain relief, but it's pretty early. The plan is to get me tapered up and then add the Nucynta back to see how the two work together (yes, both are SNRIs, but I've been assured they are safe to take together, and the hope is that they'll work synergistically to give a better overall effectiveness...we'll see). If this fails then tramadol ER will most likely be my baseline med. I'll update once I'm through the taper to let you guys know if there seems to be any good pain relief benefits and if this initial sickness from it passes...
  • You may want to mention the heart palpitations to your doctor. I had the same problem last year when I tried Savella and was told to stop immediately. It may also be raising your BP without you knowing it.

  • I asked my psychiatrist about Savella, and he said that in research, it was supposed to be an antidepressant but did not have much antidepressant effect, only pain relief. I thought that was interesting.

    Anyway, sorry you're having a tough time. As for the Nucynta/Savella combo- isn't Nucynta in the same class as Tramadol, with a slight Seratonin effect?

    Because that's been a big issue with me, I was on Cymbalta and Tramadol for a while. I asked my Physiatrist (PM doc) about it, and he said that the actual occurance of seratonin syndrome (which is the risk they discuss) was incredibly rare, and it was not the severe seratonin syndrome, with seizures, but just like a headache. So, although he sticks with the limitations, he does not worry a lot about it and considers them safe.

    My psychiatrist never even batted an eye at them together, and he's Mr. Read Every Bit of Research.

    These are the kinds of docs I like to have, the ones who read the actual research behind the drugs they use, rather than just passing them out ;)
  • Thanks for the feedback guys. In case anyone else is considering Savella I thought I'd post an update on my progress with it.

    Dave- I especially appreciate the BP heads up. I'm checking my BP every few days to make sure things are staying normal and so far so good.

    I'm through the titration period and am at the "regular" dose. As far as pain relief, I'm probably getting about 10% which isn't super but every little bit helps and my PM doc thinks after a few months it could help even more. The vomiting has stopped and now I'm just kinda nauseated, but it's getting better. I still have heart palpitations and an increased pulse rate (still in the normal range, but high for me).In terms of energy, yes, it is helping.

    I'm not completely sold on it yet, but I'm going to give it another couple weeks to see how things settle out. I'm really hoping that as the cardiac beta receptors get more used to the elevated norepinephrine that may get better.

    Oh, and the Savella/Nucynta combo pooped out...Taking Nucynta with the Savella caused a lot of anxiety, which my PM doc said is a symptom of too much norepinephrine which wasn't completely unexpected.
Sign In or Register to comment.